Ask a Dog Vet and Get Answers to Your Dog Veterinary Questions
Hello, this is Dr. Jess. I am very sorry to hear about your dog. How long has this problem been going on? Is your dog eating and drinking normally? Any vomiting? Changes in appetite or energy? Is he on any medications?
Ok. Unfortunately with his symptoms, I would not recommend an over the counter treatment for your dog. Black tarry stools can be a sign of gastrointestinal bleeding. I am attaching a link to an article here FYI for you to review: http://www.petmd.com/dog/conditions/digestive/c_dg_melena, which discusses melena (dark tarry stools) in dogs. If the problem had just occured one time and your dog was otherwise normal, then I would be less concerned, but with a poor appetite and falling down, this sounds like a more serious problem. I am concerned about possible GI ulceration or other GI bleeding. The safest thing is for your dog to have the vet examine him, make sure he hasn't become anemic, and determine if additional testing is needed, or a trial of treatment for potential ulcers is needed (we most often use a drug called sucralfate for this, along with an antacid).
Please let me know if you have any additional questions. I do not want to sign off for the night if you have some questions that are unanswered.